Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 11, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Apr 16, 2023, 8:35 PM EDT for 5 counties in New York. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2023, 8:35 PM EDT (00:35 UTC)
- Expired
- Apr 16, 2023, 9:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:35 PM EDT | TSTM WND DMG | 1 Ssw Gasport, NY | POWER LINE DOWN, TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WUUS51 KBUF 170035
SVRBUF
NYC029-037-055-063-073-170130-
/O.NEW.KBUF.SV.W.0011.230417T0035Z-230417T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
835 PM EDT Sun Apr 16 2023
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Erie County in western New York...
Northeastern Niagara County in western New York...
Orleans County in western New York...
Monroe County in western New York...
Genesee County in western New York...
* Until 930 PM EDT.
* At 834 PM EDT, severe thunderstorms were located along a line
extending from near Lockport to 6 miles northeast of Akron to
Darien Lakes State Park, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, Medina,
Albion, Hilton and Brighton.
This includes Interstate 90 between exits 47 and 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4335 7881 4340 7864 4342 7842 4341 7797
4339 7775 4328 7754 4330 7747 4314 7744
4287 7827 4287 7844 4306 7850
TIME...MOT...LOC 0034Z 234DEG 43KT 4322 7860 4310 7845 4293 7839
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch2 follow-up statements
528
WWUS51 KBUF 170107
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
907 PM EDT Sun Apr 16 2023
NYC029-063-170112-
/O.CAN.KBUF.SV.W.0011.000000T0000Z-230417T0130Z/
Erie NY-Niagara NY-
907 PM EDT Sun Apr 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE AND
NORTHEASTERN NIAGARA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4297 7823 4334 7847 4337 7846 4337 7848
4342 7842 4341 7797 4339 7775 4328 7754
4330 7747 4314 7744 4289 7822
TIME...MOT...LOC 0102Z 232DEG 27KT 4342 7833 4314 7811 4296 7809
$$
NYC037-055-073-170130-
/O.CON.KBUF.SV.W.0011.000000T0000Z-230417T0130Z/
Orleans NY-Monroe NY-Genesee NY-
907 PM EDT Sun Apr 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR ORLEANS...MONROE AND EASTERN GENESEE COUNTIES...
At 906 PM EDT, strong winds from earlier severe thunderstorms were
located along a line extending from near Lakeside Beach State Park
to near Byron to near Batavia, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, Medina,
Albion, Hilton and Brighton.
This includes Interstate 90 between exits 47 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4297 7823 4334 7847 4337 7846 4337 7848
4342 7842 4341 7797 4339 7775 4328 7754
4330 7747 4314 7744 4289 7822
TIME...MOT...LOC 0102Z 232DEG 27KT 4342 7833 4314 7811 4296 7809
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch321
WWUS51 KBUF 170127
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
927 PM EDT Sun Apr 16 2023
NYC037-055-073-170137-
/O.EXP.KBUF.SV.W.0011.000000T0000Z-230417T0130Z/
Orleans NY-Monroe NY-Genesee NY-
927 PM EDT Sun Apr 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR ORLEANS...MONROE AND EASTERN
GENESEE COUNTIES WILL EXPIRE AT 930 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4297 7823 4334 7847 4337 7846 4337 7848
4342 7842 4341 7797 4339 7775 4328 7754
4330 7747 4314 7744 4289 7822
TIME...MOT...LOC 0127Z 234DEG 43KT 4358 7803 4330 7781 4312 7779
$$
TMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 8:22 PM EDT, 13 minutes earlier.
Area forecast discussion, Apr 16, 8:22 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
822 PM EDT Sun Apr 16 2023
.SYNOPSIS...
A cold front will enter Western NY this evening, and move east
to Central NY overnight with a period of rain and a few
scattered thunderstorms. This front will usher in a much cooler
airmass, with occasional showers Monday through Tuesday night
that will mix with wet snow at times, especially across higher
terrain. High pressure will build into the eastern Great Lakes
Wednesday with a return to dry weather.
&&
.NEAR TERM /THROUGH MONDAY/...
A strong cold front associated with stacked low pressure across
Wisconsin will push into Western NY this evening. Height falls and
strongly diffluent mid/upper level flow downstream of the mid level
low will couple with strong moisture convergence along the advancing
cold front to produce a 3-5 hour period of showers moving from west
to east across the area tonight.
There will be enough instability in the presence of strong forcing
to support a few scattered thunderstorms as well, especially across
Western NY through the first half of the night. HRRR model
guidance shows a potential for gusty winds, either with
convection or just with the cold frontal passage. SPC has the
western half of the area in a Marginal Risk of severe weather.
It appears the greatest risk for gusty winds will be across far
Western NY and near the Lake Erie shoreline through this
evening.
Rain will end from west to east later tonight across Western NY, and
later Monday morning east of the Genesee Valley as a notable dry
slot moves into the area. Dry weather will prevail morning through
early afternoon across Western NY, and from late morning through
most of the afternoon from the Genesee Valley eastward.
Deep wrap around moisture will arrive in Western NY by mid
afternoon Monday as the strong mid level circulation moves closer.
This will bring increasing coverage of showers from west to east
across Western NY as increasing DPVA and steepening lapse rates
arrive. Rain will reach the Genesee Valley and western Finger Lakes
toward evening. Monday will be much cooler with highs mainly in
the 50s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cyclonic flow over the region within a vertically stacked sfc to mid
level low & trough will cause shower activity to continue through
atleast Tuesday night. With cooler air aloft continuing through the
middle of the week, a lake response will also enhance shower
activity with the trough over the region. 850H temps drop down to
around -9C, by Wednesday morning, which is impressive by mid-April
standards. These 850H temps are below the 10% moving average, and
even approaching the daily minimum per the SPC sounding climatology.
Showers will briefly turn to a pure lake effect regime Tuesday night
into Wednesday morning before increased ridging and warm air
advection aloft scatters out any lake response. Daytime highs on
Tuesday will drop to the upper 30s to mid 40s for most of the area,
much below normal for mid-April.
Showers over the lower elevations should remain mostly as rain, with
mixing and then changing over to snow with higher elevations.
Elevations will lower some for snow and snow/rain mix later in the
day on Tuesday after sunset with the loss of daytime heating. Snow
accumulations in the higher terrain should remain light with a
slushy inch or two possible Monday night through Tuesday night.
Most of the area will be dry Wednesday, with the exception being a
few lingering showers in the morning east of Lake Ontario. But as
ridging and warm air advection increases, the showers east of Lake
Ontario will diminish through the morning. Temperatures rebound some
on Wednesday with highs in the upper 40s to mid 50s for areas south
of Lake Ontario, but remaining in the low to mid 40s for the North
Country where warm air advection will be somewhat slower to reach.
Wednesday night will see an increase in shower potential, especially
south of Lake Ontario as a warm front pushes northeast toward
the area. This warm front extend east from an area of low
pressure tracking northeast across the central Great Lakes.
Still some model uncertainty with the timing of the front, and a
potential shortwave trough that tracks along the front. The main
batch of showers is expected as this potential shortwaves
crosses the area early Thursday morning.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A shortwave ridge will build across the eastern Great Lakes region
Thursday. A warm front will approach the region from the southwest.
There could be a stark difference in temperatures across the region
with highs in the low 50s across the North Country and highs in the
upper 60s near the Pennsylvania border Thursday. Increasing moisture
and lift will bring a low chance rain showers across western NY
Thursday. Rain showers should become more numerous Thursday night as
warm air advection ramps up across the region.
A deepening trough will move into the Upper Great Lakes region
Friday. Models diverge moving into the weekend with the evolution of
the trough and strength of the ridge over the east coast. Surface
low pressure over the Mid-West will likely drive a cold front across
the region this weekend. There are some hints that the low could
transition to the east coast into Saturday however it still remains
the outlier. Unsettled weather including cooler and wetter
conditions expected into Sunday. Temperatures will likely become
below normal Sunday and into the next work week.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A strong cold front will move into Western NY this evening, then
move east into Central NY and the eastern Lake Ontario region
overnight. The cold front will produce a 3-6 hour period of showers.
There is a chance of a few scattered thunderstorms as well,
especially across Western NY where greater instability and stronger
forcing will be found through the first half of the night. Expect a
period of MVFR CIGS as the cold front crosses the region, with local
VSBY reduction in the heavier showers. Gusty winds are also possible
with the frontal passage and associated thunderstorms across Western
NY.
The rain will end across Western NY late tonight as a dry slot moves
into the area, with rain tapering off east of Lake Ontario Monday
morning. Expect cigs to average 3-4k feet during Monday except
there may be a period with higher cigs as a dry slot moves from
west to east across the area during the day.
Outlook...
Monday night through Tuesday night...MVFR/IFR with rain and
snow showers.
Wednesday and Thursday...Mainly VFR.
Friday...VFR/MVFR. A chance of showers.
&&
.MARINE...
Winds will increase rapidly with the passage of a cold front and
associated convection tonight. The front will move across Lake Erie
this evening. The HRRR and some other high-res guidance shows the
potential for gusty winds with this front, with gusts over 40 kts
possible.
Winds will become southwest tonight and increase behind the cold
front, producing a brief period of Small Craft Advisory
conditions on Lake Erie. Winds and waves will increase on Lake
Ontario as well, although the greater wave action will be in
offshore waters.
Expect a lull in winds and waves late tonight through early
afternoon Monday. Southwest winds will then increase again later
Monday afternoon and especially Monday night through Tuesday, with a
longer period of higher end Small Craft Advisory conditions on both
Lake Erie and Lake Ontario.
&&
.FIRE WEATHER...
A strong cold front will cross the area from west to east
tonight, with widespread wetting rain across the entire region.
This will be followed by a stretch of much cooler and unsettled
weather Monday through Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT Monday for LEZ020.
Small Craft Advisory until 7 AM EDT Monday for LEZ040-041.
&&
SYNOPSIS...Apffel/Hitchcock/TMA
NEAR TERM...Apffel/Hitchcock/TMA
SHORT TERM...SW
LONG TERM...HSK
AVIATION...Apffel/Hitchcock/TMA
MARINE...Apffel/Hitchcock/TMA
FIRE WEATHER...HitchcockHazardous weather outlook, Apr 16, 2:56 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 256 PM EDT Sun Apr 16 2023 NYZ001>004-010>014-019>021-085-171900- Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for western New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected tonight. A few storms may contain gusty winds and brief, heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-171900- Northern Cayuga-Oswego-Jefferson-Lewis- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-171900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-171900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Thunderstorms may produce gusty winds this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Apr 16, 6:48 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
648 PM EDT Sun Apr 16 2023
NYZ019-020-162330-
Chautauqua NY-Cattaraugus NY-
648 PM EDT Sun Apr 16 2023
...Strong thunderstorms will impact portions of western Cattaraugus
and Chautauqua Counties through 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clymer to near Youngsville to near Kinzua Dam.
Movement was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Westfield,
Lakewood, Gowanda, Falconer, Mayville, Clymer, Long Point State Park,
Jamestown West, SUNY Fredonia, Frewsburg, Chautauqua Institution,
Lake Erie State Park, Findley Lake, Chautauqua, Busti and Portland.
This includes the following highways...
Interstate 90 between exits 59 and 61.
Interstate 86 between exits 4 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4244 7950 4253 7939 4255 7930 4249 7897
4244 7892 4245 7882 4244 7877 4200 7890
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 2246Z 186DEG 35KT 4201 7966 4188 7930 4183 7906
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WelchLocal storm report, Apr 16, 7:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
752 PM EDT SUN APR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 ENE DUNKIRK 42.49N 79.27W
04/16/2023 M60 MPH CHAUTAUQUA NY ASOS
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:00 PM EDT | Special Marine Warning | BUF | 34 min | |
| Apr 16, 8:09 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 51 min |
| Apr 16, 8:33 PM EDT | Special Marine Warning | BUF | 57 min | |
| Apr 17, 4:07 AM EDT | Small Craft Advisory | BUF | 64 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.